Sunday, September 02, 2007

Thyroid - one woman's experience with doctors, drugs, and frustration

This post might or might not be something you're interested in. Not much to do with exercise or fitness, it's mostly Boring Medical Stuff. Well, not boring to me, because it makes a big difference in the quality of my life. But probably dull for other people to read -- unless you're going through the same thing.

Trudi's comment in the last post made me think. In case anyone else lands in a similar situation, I thought I should post my experience with thyroid medication & doctors. I did Google about this problem when I first encountered it, with no luck.

Note: If you've got a thyroid problem, you'll already know this, but if you're reading this out of curiosity, a quick explanation: the TSH test is the main criterion that all doctors use to judge what shape your thyroid is in. (Good doctors use a few more criteria, but the TSH is the biggie.) The TSH value should be between 1 and 3. (Used to be 1-5, which I liked much better.) A TSH value lower than 1 indicates a hyperthyroid condition, a TSH above 3 indicated you're hypothyroid. To correct a hypothyroid condition, a doctor will usually prescribe the hormone T4 or a mixture of the two hormones T4 and T3.

The story:

10 years ago - diagnosed a thyroid problem, started taking Levoxyl

My TSH was at 4, which was considered normal for those days. However, I also tested positive for anti-thyroid antibodies, which landed me with a diagnosis of Hashimoto's Thyroiditis. This auto-immune disorder is fairly common in North America. Basically ever so often my immune system gets honked off and attacks my thyroid. Each flare-up damages my thyroid more and more. Eventually it won't be able to function well enough for me to get by without medication. (You need your thyroid to keep your metabolism functioning normally.)

The doctor put me on a brand-name version (Levoxyl) of synthetic thyroid hormone (T4). I didn't notice any difference one way or another, but my TSH went down to a level that made the doctor happy. (I was disappointed with my body's lack of a reaction. I thought I'd get tons of energy and drop ten pounds.) After a couple years, I stopped taking the thyroid medication (synthetic T4). I wasn't comfortable with the idea of taking a hormone that my body was still fairly well capable of producing on its own.
Stopped taking the Levoxyl, noticed no change in energy levels or anything else.

Two years ago - started taking generic T4

After putting it off for years, finally went into a doctor's office for a checkup. (New doctor, since I'd moved out of state.) My TSH had crept up to 4.8, so I was prescribed thyroid medication again -- this time the generic version of the synthetic hormone.

Things got bad.

This is where the story gets interesting. Within three weeks, I was experiencing extreme hypothyroid symptoms. The doctor's assistant said that this did not make sense, since this is the exact opposite of what's supposed to happen. Within six weeks I was in such a fog that I couldn't concentrate enough to drive my car. I was sleeping 12 hours a night and was always exhausted. All I did was walk the dog, work, or sleep. The thought of going out at night or on the weekends was laughable. At work I'd spend hours trying to concentrate on the simplest of tasks. I would drink five or six cups of coffee a day trying to keep awake. (Before starting this medication I rarely drank even strong black tea. Never touched coffee.) After ten weeks of being told to "be patient" I finally went to another doctor. This time I chose a naturopath, who had been recommended as someone to go to when regular doctors couldn't figure out what was wrong with you. She immediately put me on Armour, the natural version of the thyroid medication (T4 and T3).

Started taking Armour (natural T4)

I spent two more hellish weeks. By this time I'd even lost my appetite. I lost ten pounds in those two weeks, but almost exactly twelve days after starting the medication, quite suddenly, 90% of the symptoms I was experiencing cleared up. (It took about six weeks for the rest to go away.) When taking Armour, my TSH was 2 -- just where it was supposed to be.

This year - synthetic biocompound T4/Ts medication

In January, tired of arguing with the insurance company over my seeing a naturopath, I finally went to another M.D. This guy pointed out that Armour is a mixture of T4 and T3, but because it's derived from pigs the ratio of T4/T3 is perfectly proportioned for a pig (4:1). Seemed logical, so I agreed to switch to a synthetic compound of T4 and T3 in a ratio proportional to normal human physiology (14:1) [*].

Well, it was logical on paper.

Within six weeks, my TSH shot up from 2 to 22. It was the same story over again, except that I didn't have the 'brain fog' symptom. I could concentrate on my work and I could drive my car. But my hair was falling out in huge clumps, my fingernails broke if I turned a page while reading, and most alarming of all I gained over 15 pounds all around my waist and hips. I don't usually notice if I gain or lose a few pounds, but this was dramatic and so obvious even I noticed it. After 15 pounds of gain, I stopped weighing in. It was too depressing.

The doctor said I must have eaten something with soy in it that skewed the test results.

After six months and several tweaks to the T4/T3 ratio, I decided I had been patient and understanding enough. All the tweaking in the world couldn't get my TSH below six on this medication; I was better off not taking anything. Rather than prescribe Armour, the doctor agreed I should wean myself off of this stuff. (He clearly thought it a bad idea, but at least he did say "Well, it's your body.")

So every two weeks I cut the dosage down, 75%, 50%, 25%. Tomorrow will mark the full two weeks that I've been completely off the medication. In general I've felt pretty good. I've had some days where I felt horrible, needed coffee just to survive, but for the most part I seem to be thriving. Without increasing my exercise level, the weight started dropping off. This was encouraging, so I increased my exercise. I have lost over ten pounds in just under six weeks.

To keep my energy level up, I'm introducing a crack-of-dawn exercise session in the hopes that I can completely get off of my dependence of black tea to get me going in the morning.

I realize many people who have thyroid issues probably could not stop taking the medication. Eventually I might have to go back on it again. But what I want to do right now is to monitor the TSH levels and see what I can do in other ways to improve my health. Thyroid issues are connected in so many ways to other organs and hormones in the body: adrenals, liver, levels of estrogen/progesterone, etc. I'm going to concentrate on improving these other areas, and see how that affects my energy level.

Just my two cents' worth, your mileage may vary.

Some links on generic thyroid medication:

6 comments:

Crabby McSlacker said...

Wow, what an incredible ordeal! Glad to hear it's getting somewhat better, but it sure doesn't sound like the medical profession has done you any favors on this.

Mary said...

Yeah, doctors... I don't mean to sound too negative, because I'm sure the doctors that I saw truly wanted to help people, but I can't help feeling that some doctors are essentially nothing but glorified pharmacists. You diagnose a problem, then you prescribe a pill. If the pill doesn't solve the problem, then the patient isn't being compliant. If the patient swears she damn well is being compliant, then she must be lying. Hell, I'd like to see them hook a lie-detector test up to a pill.
What, me bitter? Well maybe a little.
But I've learned a lot, especially about being a bitch when you need to make yourself heard. No more Miss Soft-Spoken Nice Gal. Grrr.

Heather said...

I had a bad experience with generic Synthroid,

Now, thankfully, I don't have to worry about it because due to a medical classification and a very tiny TSH shift (I used to be considered hypo, now I'm normal) -- I am completely healthy. ;)

My mother had Grave's Disease... and was normally hyper--- and she had some of the hair coming out problem. The had her thyroid surgically removed and was on Synthroid the rest of her life with no problem

McB said...

I'm on Synthroid and have been for, uh, I think I'm starting the 3rd decade. When diagnosed, my thryroid was about as useful as my appendix so I need the supplement and it does work for me, although the dosage has been tweaked a few times over the years. But my case is pretty much text book.

Mary said...

Dang, Heather, that's encouraging news! I'll have to find out how you did it.

I get confused when people refer to Synthroid as generic. That's actually a brand of thyroid med, like Levoxyl. I didn't have a reaction to the brand name stuff, just the generic medication (Sodium Levothyroxine).

McB? Going by the book? Oh surely not. Much more likely that you wrote the book for the doctors to follow ;)

McB said...

Ah. That might make sense, actually, because my doctor was emphatic that I not go with the generic.